Iowa, 2010

Flood in Iowa, July 1 to 15, 2010

July 1 to 15, 2010 · NWS DVN · 1 event in 1 county or zone

5 feet into July. 8 feet around 1 pm CDT July 6.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last two weeks of June resulted in the Iowa River at Marengo remaining above the moderate flood stage level of 15.5 feet into July. It crested around 17.8 feet around 1 pm CDT July 6. It had a secondary crest of 17.7 feet around 7 am July 8. It finally fell below the moderate flood stage level around 1 pm CDT July 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 30, 1:59 PM CST, 10 hours 1 minute earlier.

Area forecast discussion, Jun 30, 1:59 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT WED JUN 30 2010

SYNOPSIS...
12Z UA ANALYSIS HAS AN UPPER RIDGE OVER THE CENTRAL CONUS WITH AN
H85 COLD FRONT INTO THE SOUTHEAST CONUS. A STORM SYSTEM IN WESTERN
CANADA HAD A POCKET OF COLD AIR THAT WAS COMING ONSHORE IN BRITISH
COLUMBIA. DOWNSLOPE WINDS HAD PRODUCED A KATABATIC WARM FRONT
RUNNING FROM SASKATCHEWAN SOUTH INTO NORTHERN KANSAS.

&&

.SHORT TERM...TONIGHT AND THURSDAY...
QUIET AND PLEASANT THROUGH SUNSET THURSDAY. SFC RIDGE TO SLOWLY MOVE
EAST ACROSS THE AREA WHILE THE UPPER RIDGE BUILDS EAST. PERSISTENCE
PLUS 1 TO 2 DEGREES LOOKS REASONABLE FOR MIN/MAX TEMPS.  ..08..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
CONTINUATION OF FANTASTIC WX INTO THE UPCOMING HOLIDAY WEEKEND WITH
JUST A GRADUAL INCREASE IN TEMPS AND MOISTURE/HUMIDITY LEVELS TO
NEAR EARLY JULY NORMALS BY SAT. MID/UPPER LEVEL RIDGE SHIFTS EWD
LATE IN THE WEEKEND WITH LARGE TROUGH DEVELOPING ACROSS THE WEST.
MOISTURE FROM ALEX WILL GET CAUGHT UP IN SOUTHWESTERLY FLOW AND AHEAD
OF AN APPROACHING COLD FRONT. FRONT THOUGH WILL BE VERY SLOW MOVING
AS IT BECOMES NEARLY PARALLEL TO MID/UPPER FLOW KEEPING BRUNT OF
PCPN AND HEAVY RAIN POTENTIAL TO OUR NORTHWEST SUN-MON. POPS MAY NEED
TO BE FURTHER REDUCED ESPECIALLY ALONG AND E OF MISSISSIPPI RVR IF
TIMING/TRENDS PERSIST. FRONT THEN SHOWN TO WASH OUT AS HEIGHTS BUILD
ALOFT INTO TUE WITH SOME RETROGRESSION OF UPPER RIDGE. STRONGER FRONT
WITH MORE PUSH THEN ARRIVES LATER TUE-WED BRINGING WHAT APPEARS TO
BE BEST POTENTIAL FOR WIDESPREAD RAINFALL.    ..05..

&&

.AVIATION...
SFC AND UPPER RIDGE WL SLOWLY MOVE ACRS THE AREA FOR THE NEXT 48
HRS. WINDS TO REMAIN LIGHT WITH VFR WX FOR THE NEXT 48 HRS. GRADIENT
TO PRODUCE GRADUALLY STRONGER SOUTHEAST AND THEN SOUTH WINDS WITH
TIME.          ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/05
Hazardous weather outlook, Jun 30, 3:03 AM CST, 20 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 AM CDT WED JUN 30 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
403 AM CDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST
IOWA AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY. IT IS
TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LE/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
July 1, 12:00 AM CST to July 15, 12:00 PM CST
Where
Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.863, -92.298

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251709.